Article Text

PDF
PP-51 Metamizole-induced agranulocytosis in an adolescent treated for chronic headache
  1. Ziesenitz1,
  2. Trachsel2,
  3. Van den Anker3
  1. 1University Children’s Hospital Basel, BASEL, Switzerland
  2. 2Department of Pulmology and Intensive Care,University of Basel Children’s Hospital, BASEL, Switzerland
  3. 3Division of Paediatric Pharmacology, University of Basel Children’s Hospital, BASEL, Switzerland

Abstract

Background Metamizole (dipyrone) is used in several European countries to treat pain. Its use has been asso-ciated with agranulocytosis and the incidence of this se-vere adverse drug reaction in adults varies between 1.1 in 1 million patients and 1 out of 1439 prescriptions. In adults the moment at which agranulocytosis is detected is quite variable and ranges from appearing after a sin-gle dose or several months after exposure. So far, these serious adverse drug reactions have been rarely seen in children. Two postauthorisation safety studies in about 1500 children did not report any case of paediatric met-amizole-induced agranulocytosis. However, two cases have been published in children who used metamizole for more than 21 days and 4 weeks, respectively.

Case A 14 year old girl was treated with metamizole 2 g/d (26.8 mg/kg/d) for chronic headache which had been prescribed by her general practitioner (GP). Pre-existing atopic dermatitis deteriorated on day 7 of treat-ment, and a sore throat occurred on day 10. On day 12, she consulted her GP who initiated antibiotic treatment with penicillin due to infected and putrid skin lesions. Metamizole was discontinued, but no blood count was ordered. The patient was seen for follow-up two days lat-er since her condition had not improved. A blood count was performed revealing agranulocytosis (neutrophils 0.05 × 10^9/L), and the patient was admitted to hospital.

Results Upon admission, treatment with meropenem and teicoplanin was initiated due to septic appearance and shortness of breath. In addition, acyclovir was started due to suspected eczema herpeticum which was later ruled out. Further diagnostic work-up revealed skin le-sions infected with Staphyloccus aureus and multifocal pneumonia. Bronchoalveolar lavage on day 19 to rule out fungal infection was negative for any microorganisms. The patient was treated with granulocyte-colony stimu-lating factor (G-CSF) 30 Million IU for 4 days, during which the neutrophil count recovered. The patient improved clinically and was discharged on day 23 after the initial exposure to metamizole.

Conclusion To our knowledge, this is the first report of metamizole-induced agranulocytosis in a paediatric pa-tient who used metamizole for only 12 days. In patients with atopic dermatitis, drug-induced agranulocytosis might show an atypical clinical course by causing skin in-fections as the first presenting symptom. Despite a lower incidence in children than in adults, this serious adverse drug reaction should be kept in mind when prescribing metamizole, and treatment duration should be kept as short (5–7 days) as possible.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.